Hail, Putnam
- When
- August 13, 1:15 PM CST
- Where
- Putnam County, 4 mi SW of Mc Nabb
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.139, -89.274
Scattered showers and thunderstorms developed over eastern Iowa and northwest Illinois during the afternoon hours of August 13, 2011 as a powerful storm system rotated through the upper Midwest and Mid Mississippi Valley. The main threat from these thunderstorms as they moved through northwest Illinois was small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms developed over eastern Iowa and northwest Illinois during the afternoon hours of August 13, 2011 as a powerful storm system rotated through the upper Midwest and Mid Mississippi Valley. The main threat from these thunderstorms as they moved through northwest Illinois was small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 13, 6:54 AM CST, 6 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 754 AM CDT SAT AUG 13 2011 .UPDATE... RUC TRENDS SUGGEST TWO POSSIBLE SCENARIOS. THE FIRST IS THAT THE CURRENT PRECIP WITH THE LEAD VORT MAX WILL LINGER INTO THE LATE MORNING HOURS. THE OTHER SCENARIO IS THE CURRENT PRECIP DISSIPATES BUT THE NEXT ROUND BEINGS TO DEVELOP IN THE 16Z-18Z TIME FRAME. EITHER WAY THE IDEA OF A PAUSE IN THE PRECIP IN THE HWY 20 CORRIDOR DOES NOT LOOK ENTIRELY CORRECT. WHEN THE PRECIP DOES DEVELOP LATER TODAY THE RUC IS SUGGESTING A FAIRLY SUBSTANTIAL LINE OF STORMS DEVELOPING FROM NORTHEAST IOWA INTO WISCONSIN AND THEN MOVING SOUTHEAST INTO THE NORTHEAST QUADRANT OF THE CWFA. THE OVERALL STRONG PVA FROM THE INCOMING VORT MAX MAY ALSO ALLOW ANOTHER LINE TO DEVELOP FURTHER TO THE SOUTH WITH IT GENERALLY MOVING EAST ONCE IT DEVELOPS. THE CURRENT WX AND POPS FOR THIS AFTERNOON STILL LOOKS REASONABLE WITH THE HIGHEST POPS GENERALLY OVER THE EASTERN TWO THIRDS OF THE CWFA. A MINOR UPDATE TO THE FCST WILL BE AVAILABLE SHORTLY. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SAT AUG 13 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS EAST OF A LINE FROM QUINCY...TO GALESBURG...TO CHICAGO. CURRENT INFORMATION SUGGESTS DAMAGING WINDS AND LARGE HAIL ARE THE MOST LIKELY THREAT. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MOST LIKELY TIME PERIOD FOR SEVERE STORMS WOULD BE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO TELL IF STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The Lincoln radar (KILX), 110 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
4 hail. Local standard time, as filed.
The spotter reported lots of dime sized hail.
Time of hail fall was estimated from radar.
The spotter reported dime sized hail with some slightly larger stones also falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339657, 339658, 339659, 339660.